Kansas, 2010

Tornadoes and Flash Flooding in Kansas, June 12 to 13, 2010

June 12 to 13, 2010 · NWS ICT · 17 events in 4 counties and zones

A stationary frontal boundary draped across Central Kansas helped lead to the development of showers and thunderstorms across the region late in the afternoon of June 12th, 2010. Abundant moisture along this frontal boundary led to the development of supercell thunderstorms with a few weak tornadoes, which mainly touched down in open fields.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$173,000
Crop damage
$30,000
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A stationary frontal boundary draped across Central Kansas helped lead to the development of showers and thunderstorms across the region late in the afternoon of June 12th, 2010. Abundant moisture along this frontal boundary led to the development of supercell thunderstorms with a few weak tornadoes, which mainly touched down in open fields. The thunderstorms evolved into a line of storms and eventually led to an extended period of heavy rainfall during the overnight hours of June 12th into the early morning hours on June 13th, with some widespread flooding in Central Kansas. The areas hit the hardest with flooding were just to the north and northeast of Hutchinson, Kansas, and to the northeast of Newton, Kansas near Peabody, Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 12, 2:29 PM CST, 2 hours 13 minutes earlier.

Area forecast discussion, Jun 12, 2:29 PM CST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
329 PM CDT SAT JUN 12 2010

.DISCUSSION...

TONIGHT:
SHORT TERM COMPLICATED BY APPARENT BOUNDARY MOVING NORTH OUT OF
OK WHICH HAS ATTEMPTED TO FIRE SOME RAIN SHOWERS/THUNDERSTORMS IN
THE VICINITY OF OK BORDER AND ALSO REMMANT PRECIPITATION IN
SOUTHEAST KS FROM LAST NIGHTS MCS. BELIEVE MUCH OF THIS IS
DIURNALLY DRIVEN AND WILL DISSIPATE AROUND SUNSET. THE PRIMARY
FOCUS IS BOUNDARY/FRONT WHICH WAS JUST CLIPPING FAR NORTHWEST
PART OF FORECAST AREA THIS AFTERNOON. HAVE OPTED TO BASE MUCH OF
THE EVOLUTION FOR THE NEXT 2 DAYS ON LOCAL 32KM WRF WITH NO
CONVECTIVE PRECIPITATION SCHEME. NOT BEING AS AFFECTED BY
CONVECTIVE FEEDBACK PROVIDES A BETTER GUESS OF THE PRESTORM
ENVIRONMENTS. THE MAIN KEY IS DECENT TROPICAL MOISTURE TRANSPORT
INTO CENTRAL KS WITH MCS LIKELY AFFECTING CENTRAL KS AROUND
MIDNIGHT AND THEN GRADUALLY TURNING/DEVELOPING SOUTHEAST DURING
THE REST OF THE NIGHT. LOW LEVEL JET IS NOT GREAT...BUT NOT A LOT
OF CONVECTIVE INHIBITION FOR ELEVATED CONVECTION. BELIEVE HEAVIEST
RAINFALL WILL BE IN CENTRAL KS AND HAVE HOISTED FLOOD WATCH FOR
THAT AREA...PRIMARILY FOR TROPICAL RAINFALL RATES AND LOCALIZED
FLOODING. FLASH FLOOD GUIDANCE IS LOWER TO THE SOUTHEAST...BUT
CONFIDENCE IN TRACK OF MCS/AMOUNT OF PRECIPITATION IS MUCH LOWER
TOO...SO OPTED TO HOLD OFF ON WATCH FOR NOW. EVENING SHIFT CAN
ADJUST WHEN/IF THINGS BECOME MORE CLEAR...GIVEN AN ANTICIPATED
ONSET AFTER MIDNIGHT.

SUN:
SUSPECT BOUNDARY WILL BE IN THE FORECAST AREA THROUGHOUT THE DAY AND
PRECIPITATION WILL BE ONGOING IN THE MORNING...ESPECIALLY ALONG NE
BORDER OF FORECAST AREA. REMAINS TO BE SEEN HOW EXTENSIVE
PRECIPITATION THIS WILL BE...BUT LINGERING CLOUDS SHOULD CUT INTO
MAXIMUM TEMPERATURE FORECAST. HOW FAR OUTFLOW GOES WILL HAVE A
HUGE IMPACT ON MAXES AND TRIED TO HEDGE A BIT ON TEMPERATURES.
DECENT CHANCE THAT LATER SHIFTS WILL HOIST A FLOOD WATCH FOR PARTS
OF SOUTH CENTRAL/SOUTHEAST KS FOR SUN NIGHT.

MON-SAT:
BOUNDARY MAY LURK AROUND EARLY IN PERIOD...BUT MEDIUM RANGE
GUIDANCE CONTINUE TO SUGGEST THAT 500MB HEIGHTS WILL BE ON THE
RISE THROUGHOUT LATER PART OF THE PERIOD. THIS WOULD SUGGEST
LESSENING CHANCES FOR PRECIPITATION AND INCREASING TEMPERATURES.
AS A RESULT HAVE GRADUALLY INCREASED TEMPERATURES THROUGHOUT THE
PERIOD AND DROPPED PROBABILITY OF PRECIPITATION GIVEN INCREASING
CAP. -HOWERTON

&&

.AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

MAIN AVIATION FORECAST CONCERN WILL BE CONVECTIVE CHANCES LATE THIS
AFTERNOON AND ESPECIALLY OVERNIGHT.

STRONG COLD FRONT CURRENTLY EXTENDS FROM KDDC AND IS NOW JUST SOUTH
OF KRSL. STORMS TO THE NORTH PUSHED OUT AN OUTFLOW BOUNDARY
THIS MORNING THAT TRACKED THROUGH ALL OF CENTRAL KS BUT IS NOW
STARTING TO WASH OUT AS WINDS HAVE NOW FLIPPED BACK AROUND TO THE
SOUTH. NORTH OF THE COLD FRONT LOW CLOUDS ARE WIDESPREAD WITH KRSL
ON THE VERY SOUTHERN FRINGES OF THESE MVFR CIGS. STORMS ARE EXPECTED
TO DEVELOP ALONG THE COLD FRONT LATE THIS AFTERNOON AND ESPECIALLY
EARLY THIS EVENING WITH THE HIGHEST CONFIDENCE FOR INITIATION WEST
OF THE FORECAST AREA. STORMS THAT DEVELOP OUT WEST WILL HAVE A HIGH
LIKELIHOOD OF AFFECTING CENTRAL KS AFTER DARK.

LAWSON

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    75  91  73  83 /  30  30  70  50
HUTCHINSON      73  89  70  82 /  50  40  80  40
NEWTON          73  88  71  82 /  40  40  70  50
ELDORADO        73  88  71  84 /  30  30  60  50
WINFIELD-KWLD   76  90  75  85 /  20  30  50  50
RUSSELL         69  80  63  78 /  70  40  80  40
GREAT BEND      71  84  65  78 /  70  40  80  40
SALINA          72  82  69  80 /  60  50  80  40
MCPHERSON       73  86  70  81 /  50  40  80  40
COFFEYVILLE     75  90  75  87 /  20  40  40  60
CHANUTE         73  89  73  86 /  20  40  40  60
IOLA            73  88  73  86 /  20  50  50  60
PARSONS-KPPF    75  89  74  85 /  20  40  40  60

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH SUNDAY AFTERNOON
FOR KSZ032-033-047>050.

&&
Hazardous weather outlook, Jun 12, 4:32 PM CST, 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
532 PM CDT SAT JUN 12 2010

KSZ032-033-047>053-067>072-082-083-091>096-098>100-132245-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
532 PM CDT SAT JUN 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

AN ISOLATED STORM CANNOT BE RULED OUT AREAWIDE THROUGH SUNSET.
STORMS THROUGH SUNSET IN CENTRAL KANSAS MAY BE SEVERE WITH THE
POTENTIAL FOR QUARTER SIZED HAIL AND WINDS TO 70 MPH. A BRIEF AND
ISOLATED TORNADO IS ALSO POSSIBLE.

THE CHANCE OF STORMS WILL INCREASE ACROSS CENTRAL KANSAS LATER
TONIGHT...AND THEN SPREAD OVER MUCH OF THE REST OF THE AREA AFTER
MIDNIGHT.

THE THREAT FOR SEVERE WEATHER WILL DECREASE LATER THIS
EVENING. HOWEVER THE MAIN THREAT WITH ALL THE STORMS WILL BE THE
TORRENTIAL RAIN WHICH MAY CAUSE FLOODING. SEE THE LATEST FLOOD
WATCH FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS WILL BE LIKELY ACROSS MUCH OF THE AREA SUNDAY INTO
MONDAY. LOCALLY HEAVY RAIN MAY RESULT IN FLOODING ACROSS MUCH THE
AREA. RISES ON RIVERS ARE ALSO POSSIBLE. SOME OF THE STORMS MAY
BE SEVERE SUNDAY AFTERNOON AND EVENING ACROSS SOUTH CENTRAL AND
SOUTHEAST KANSAS. HOWEVER THE EXTENT OF SEVERE WEATHER WILL BE
DEPENDENT ON HOW EXTENSIVE RAINFALL AND CLOUDS ARE DURING THE
AFTERNOON.

THERE IS A SLIGHT CHANCE OF LINGERING THUNDERSTORMS TUESDAY IN
SOUTH CENTRAL AND SOUTHEAST KANSAS. FLOODING MAY LINGER INTO MID
WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS EVENING ACROSS CENTRAL KANSAS. SPOTTER
ACTIVATION IS POSSIBLE SUNDAY AFTERNOON. REPORTS OF FLOODING OR
EXTREME RAINFALL AMOUNT WOULD BE APPRECIATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

HOWERTON

In the hours before

Special weather statement, Jun 12, 4:04 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
504 PM CDT SAT JUN 12 2010

KSZ047-122300-
BARTON-
504 PM CDT SAT JUN 12 2010

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR BARTON COUNTY...

AT 459 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM 14 MILES SOUTHWEST OF ALBERT...OR 16 MILES
NORTHWEST OF LARNED...AND MOVING EAST AT 20 MPH.

GOLF BALL SIZE HAIL...AND DAMAGING WINDS OF 60 TO 75 MPH ARE EXPECTED
WITH THIS STORM.

PEOPLE IN BARTON COUNTY...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO THE AREA. BE
READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS.

SCHRECK

The radar

The Dodge City radar (KDDC), 120 km away, was scanning. The volume nearest the first event began at 22:43 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 5 tornado, 3 flood, 2 flash flood. Local standard time, as filed.

Thunderstorm Wind, Barton

When
June 12, 4:42 PM CST
Where
Barton County, 0.54 mi W of Heizer
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.420, -98.890

A trained spotter reported the gust along Kansas Highway 96.

Tornado, Barton

When
June 12, 4:53 PM CST to 4:58 PM CST
Where
Barton County, 2.94 mi WNW of Great Bend to 2.66 mi NW of Great Bend
Rating
EF1
Path length
0.7 mi
Path width
75 yd
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
38.389, -98.819

Tornado touched down near the intersection of Highway 96 and Northwest 20th road. Some very minor damage was done to a couple of outbuildings on a farmstead.

Thunderstorm Wind, Barton

When
June 12, 4:59 PM CST
Where
Barton County, 0.79 mi W of Great Bend
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
38.372, -98.784

The report was from a KSN-TV weather lab.

Tornado, Barton

When
June 12, 5:06 PM CST to 5:08 PM CST
Where
Barton County, 3.85 mi E of Heizer to 4.33 mi ENE of Heizer
Rating
EF0
Path length
0.51 mi
Path width
50 yd
Reported by
Emergency Manager
Coordinates
38.430, -98.810

Brief tornado touchdown in an open field.

Thunderstorm Wind, Barton

When
June 12, 5:24 PM CST
Where
Barton County, 1.46 mi N of Great Bend
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
38.391, -98.766

A storm spotter reported a Hummer and other vehicles were blown off the road as they were heading north on highway 281.

Tornado, Barton

When
June 12, 5:32 PM CST to 5:34 PM CST
Where
Barton County, 3.41 mi SW of Claflin to 2.96 mi SW of Claflin
Rating
EF0
Path length
0.45 mi
Path width
50 yd
Reported by
Emergency Manager
Coordinates
38.490, -98.580

Brief tornado touchdown in an open field with no damage.

Flood, Barton

When
June 12, 5:43 PM CST to 6:13 PM CST
Where
Barton County, Ellinwood to 1.04 mi WNW of Ellinwood
Cause
Heavy Rain
Property damage
$100
Crop damage
$100
Reported by
Trained Spotter
Coordinates
38.350, -98.580

A spotter reported water running across Highway 56 in Ellinwood, as well as some side streets became impassible.

Thunderstorm Wind, Rice

When
June 12, 5:51 PM CST to 5:58 PM CST
Where
Rice County, 2.73 mi SW of Bushton to 0.88 mi SE of Bushton
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.487, -98.428

A trained spotter reported the 60 to 70 mph wind gusts.

Tornado, Rice

When
June 12, 5:56 PM CST to 5:58 PM CST
Where
Rice County, 2.34 mi SSW of Bushton to 1.96 mi SSW of Bushton
Rating
EF0
Path length
0.42 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
38.490, -98.420

Brief tornado touchdown in an open field with no damage.

Tornado, Rice

When
June 12, 6:03 PM CST to 6:09 PM CST
Where
Rice County, 3.85 mi SE of Bushton to 4.39 mi ESE of Bushton
Rating
EF1
Path length
1.85 mi
Path width
75 yd
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
38.478, -98.353

The tornado touched down in a milo field and moved northeast knocking down a few power poles near 9th road and Avenue C.

Flash Flood, Barton

When
June 12, 6:10 PM CST to 8:10 PM CST
Where
Barton County, 1.28 mi WNW of Heizer to 0.95 mi W of Heizer
Cause
Heavy Rain
Property damage
$100
Crop damage
$100
Reported by
Emergency Manager
Coordinates
38.430, -98.900

The emergency manager reported water over Kansas Highway 96 northwest of Great Bend.

Thunderstorm Wind, Ellsworth

When
June 12, 6:15 PM CST to 6:17 PM CST
Where
Ellsworth County, 1.48 mi NNW of Holyrood
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.600, -98.410

A trained spotter also reported some minor street flooding.

Thunderstorm Wind, Rice

When
June 12, 6:19 PM CST
Where
Rice County, 0.88 mi S of Bushton to 0.88 mi SE of Bushton
Measured
61 kt (70 mph) estimated gust
Property damage
$800
Reported by
Trained Spotter
Coordinates
38.507, -98.400

Twelve inch diameter tree limbs were knocked down in and near Bushton.

Thunderstorm Wind, Ellsworth

When
June 12, 6:40 PM CST to 6:45 PM CST
Where
Ellsworth County, 1.73 mi NNW of Black Wolf to 2.07 mi N of Black Wolf
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
38.771, -98.387

Emergency manager reported five power poles were knocked down near Old Highway 40 at 7th Road near Black Wolf.

Flood, Rice

When
June 12, 9:08 PM CST to June 13, 5:08 AM CST
Where
Rice County, 2.82 mi S of Sterling to 2.83 mi ESE of Saxman
Cause
Heavy Rain
Property damage
$25,000
Crop damage
$20,000
Reported by
Law Enforcement
Coordinates
38.180, -98.210

Rainfall amounts between 2 to 6 inches led to flooding of low lying areas from Lyons south to Sterling. Traffic was reduced to one lane along Kansas Highway 96/14 just north of Sterling. At one point a fuel station on the north end of Sterling was on an island with flooding all around it. The city of Sterling received 6.65 inches of rainfall during the event, causing numerous basements to flood. The Cow Creek, south of Lyons, left its banks later in the week, closing various county road locations along its path.

Flood, Marion

When
June 13, 6:20 AM CST to 1:20 PM CST
Where
Marion County, Goessel to 3.59 mi SE of Lehigh
Cause
Heavy Rain
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
38.250, -97.350

Numerous low water crossings became impassible due to heavy rainfall during the early morning hours. Rainfall amounts ranged from 2.53 inches in Goessel to 4.22 inches in Hillsboro. The flooding caused 42 campsites to close around Marion Reservoir. The flooding also caused a temporary wooden bridge, southwest of Marion, 4 feet wide by 14 feet long, used for pipeline construction, to wash out and be carried downstream into a wooded area.

Flash Flood, Marion

When
June 13, 9:30 AM CST to 12:12 PM CST
Where
Marion County, 0.52 mi SW of Peabody to 0.54 mi WNW of Peabody
Cause
Heavy Rain
Property damage
$100,000
Crop damage
$10,000
Reported by
Emergency Manager
Coordinates
38.164, -97.106

Early morning rainfall up to 6 inches inundated Spring Creek and Doyle Creek. The creeks rose so fast that 10 families had to be evacuated from their homes. All roads leading into Peabody from the south were impassible due to the flooding creeks. Two water rescues occurred when drivers tried to cross the high water.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2010Every state in 2010This day in weather historyThe tornado archive for Kansas, 2010Warnings in Kansas, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 242927, 226087, 242926, 226088, 242928, 226090, 242930, 242968, 226091, 226093, 242970, 242973, 242974, 242975, 244501, 243643, 243629.